A Cautionary Note About Banamine and Colic

By Liz Devine, DVM, MS, DACVS-LA

When a horse starts to colic, it is always stressful. Through their veterinarian, many owners have access to flunixin meglumine (trade name: Banamine), which is a non-steroidal anti-inflammatory drug, or NSAID. Proper administration of this drug can be crucial in managing the horse’s pain. However, the availability of Banamine does not necessarily equate to safety.

Along with being an effective analgesic, Banamine unfortunately impairs the protective abilities of the gastrointestinal tract. This can lead to gastric or colonic ulceration at high doses. Another potential side effect is damage to the kidneys. In a normal, well-hydrated horse, this is usually not a problem. When a horse is dehydrated, which is a common finding in severe colic cases, this can lead to lasting detrimental effects on the kidneys.

Banamine is commonly used in cases of colic because it is very effective at relieving mild pain associated with spasmodic, or gas, colic. However, if a horse remains painful after Banamine administration, it typically means there is a more serious medical problem. Giving multiple doses does not have an additive effect and will not cure the horse if there is a severe underlying condition. Therefore, it is recommended that any horse with pain that is not responding to a single dose of Banamine be evaluated by a veterinarian.

Even though Banamine is labeled for intramuscular use, most veterinarians do not recommend that it be given by this route due to the risk of clostridial myositis. This is a life-threatening bacterial infection that has been associated with intramuscular Banamine and requires immediate veterinary attention.

Always consult with your veterinarian before administering Banamine to ensure the proper dosage and to decrease the risks associated with using this very important, and often necessary, medication.


PVH Equine Care & 24/7 Emergency: 360.568.3111
11308 92nd St SE, Snohomish

Article added 5.15.14